Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 28, 2020, 4:43 AM EDT for Columbus County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 4:43 AM EDT (08:43 UTC)
- Expired
- May 28, 2020, 6:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 36 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 AM EDT | FLOOD | 3 Wsw Lake Waccamaw, NC | FLOODING ON UNKNOWN SEVERITY ON DUPREE LANDING ROAD WEST OF LAKE WACCAMAW |
| May 28, 5:30 AM EDT | FLASH FLOOD | Lake Waccamaw, NC | FLOOD WATER ENTERED A HOME ON NANCY STREET. A NEARBY RAIN GAUGE RECORDED ALMOST 4.50 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS52 KILM 280843
FFWILM
NCC047-281045-
/O.NEW.KILM.FF.W.0003.200528T0843Z-200528T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
443 AM EDT Thu May 28 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Central Columbus County in southeastern North Carolina...
* Until 645 AM EDT.
* At 442 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways, streets
and other poor drainage and low lying areas.
* Some locations that will experience flooding include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock and
Crusoe Island.
Additional rainfall amounts of one to two inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3439 7848 3437 7844 3408 7861 3412 7873
3443 7857
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TRA3 follow-up statements
983
WGUS72 KILM 280927
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
527 AM EDT Thu May 28 2020
NCC047-281045-
/O.CON.KILM.FF.W.0003.000000T0000Z-200528T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
527 AM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
CENTRAL COLUMBUS COUNTY...
At 526 AM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
four inches of rain have fallen since midnight. Flash flooding is
expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock and Crusoe
Island.
Columbus County authorities reported flooding had developed along
Dupree Landing Road west of Lake Waccamaw.
Additional rainfall amounts up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3439 7848 3437 7844 3408 7861 3412 7873
3443 7857
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TRA768
WGUS72 KILM 281021
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
621 AM EDT Thu May 28 2020
NCC047-281045-
/O.CON.KILM.FF.W.0003.000000T0000Z-200528T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
621 AM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
CENTRAL COLUMBUS COUNTY...
At 618 AM EDT, heavy rainfall has tapered off across the warned
area. Runoff from earlier excessive rainfall of up to four inches
could still create flash flooding. Earlier this morning, Columbus
County authorities reported flooding had developed along Dupree
Landing Road west of Lake Waccamaw.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, highways, streets,
and other poor drainage and low lying areas.
Some locations that will experience flooding include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock and Crusoe
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farm and swamp land, and other
low lying spots.
&&
LAT...LON 3439 7848 3437 7844 3408 7861 3412 7873
3443 7857
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
TRA846
WGUS72 KILM 281040
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
640 AM EDT Thu May 28 2020
NCC047-281049-
/O.EXP.KILM.FF.W.0003.000000T0000Z-200528T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
640 AM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING FOR CENTRAL COLUMBUS COUNTY WILL EXPIRE AT
645 AM EDT...
The heavy rain has ended and no additional flash flooding is
expected to develop. Please continue to heed any remaining road
closures.
LAT...LON 3439 7848 3437 7844 3408 7861 3412 7873
3443 7857
$$
TRAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:26 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 28, 3:26 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
326 AM EDT Thu May 28 2020
.SYNOPSIS...
Unsettled weather will continue for the remainder of the week
as south winds maintain tropical moisture across the area. A
cold front will make its way through the Carolinas this weekend
bringing cooler and drier weather by early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
A very humid tropical airmass left behind departing Tropical
Depression Bertha will bring more showers and thunderstorms today
through Friday. Precipitable water values near 2.0 inches is well
above the 90th percentile for late May and is among the highest
values observed this early in the season at MHX and CHS. (Ref: SPC
Sounding Climatology webpage www.spc.noaa.gov/exper/soundingclimo)
Convective activity has recently focused into a couple of north-
south bands lined up near the coast. High-res models indicate the
band extending from Myrtle Beach north toward Clinton may be with us
through daybreak, expanding inland as insolation destabilizes the
airmass later today. Forecast PoPs range from 60-80 percent today.
While undoubtedly heavy rainfall will occur, the Flash Flood Watch
will be allowed to expire for most counties as confidence in
widespread flooding is not as high as during the passage of the
cyclone center yesterday.
After mainly dry conditions this evening, models indicate marine
convection should redevelop just off the coast and spread inland
overnight. This is actually a familiar pattern during enhanced
onshore flow during summertime. Evening PoPs of 10-20 percent
increase to 40-70 percent late tonight. High chances for showers and
storms continue into Friday with essentially the same airmass in
place.
With mostly cloudy skies and plenty of showers around, diurnal
ranges will be smaller than is typical this time of year. Highs
should reach the lower-mid 80s both today and Friday, with lows
generally in the lower 70s tonight.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Mid level trough paired with a front just to our west will keep the
weather rather unsettled through the period. Rainfall rates will
vary from light to moderate as forcing should never be strong enough
to support heavy rainfall. Friday night will be mild due to cloud
cover while Saturday afternoon will be near normal. Some drier air
should start filtering in Saturday night and support fairly
seasonable lows.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A shower may linger along the coast Sunday morning but then
moderately strong cold and dry advection will get underway as a
fairly amplified trough develops over the eastern U.S. The pattern
will be quite progressive and the cool high that builds in will
already be transitioning off the coast Tuesday. Monday thus looks
the coolest with highs in the upper 70s and lows in the mid 50s
(low 60s along the coast). Rather cool for June 1 but still far from
record lows. The Tuesday moderation will be quite tempered;
residents will find the return of more seasonable temperatures and
humidity levels by Wednesday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Narrow bands of showers moving north in the outer circulation of
Tropical Depression Bertha will continue through the day.
Various high-res models differ on precisely where these bands
will set up today, but inland activity early this morning is
expected to diminish between 08-09Z while convective activity
along the coast increases. The CRE and MYR airports will be most
affected by this convective potential now through 12Z, possibly
developing across ILM as well. Although inland showers may
diminish, low stratus and fog may develop IFR conditions mainly
between 09-12Z. Inland convection may redevelop during the
afternoon mainly after 16Z.
Extended Outlook...Unsettled weather continues tonight through
Saturday with brief periods of MVFR/IFR conditions in showers
and t-storms. As TD Bertha moves farther away from the area
convective activity should become more diurnal nature occurring
mainly during the afternoons and evenings.
&&
.MARINE...
Tropical Depression Bertha will move into the central Appalachians
today and weaken further. South winds expected to continue across
the Carolina coastal waters between high pressure well offshore and
a cold front approaching the Mississippi Valley region. Speeds
should remain near 15 knots today through Friday. Waves of showers
and thunderstorms are expected mainly this morning, then again late
tonight into Friday morning -- but here really isn't a time when dry
weather can be guaranteed given the humid tropical airmass.
Seas currently range from 4 to 5 feet, however a Small Craft
Advisory will continue through most of the morning across the NC
waters where seas are locally 6 feet as reported at the Frying Pan
Shoals buoy currently. The 8 second easterly swell and 6 second wind
wave which constitute our wave spectrum today should slowly diminish
with time tonight into Friday.
South to southwest winds generally in the 10-15kt range and seas 3-4
ft through the early part of the weekend. Change comes with cold
frontal passage on Sunday at which time winds will swing around to
the northeast. Wave heights don't appear to change much with FROPA
though wave faces may steepen slightly. Northeasterly flow continues
into Monday but wind speeds should taper slightly as the center of
the high approaches from the west.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
NCZ107.
MARINE...Small Craft Advisory until 10 AM EDT this morning for AMZ250-
252.
&&
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRAHazardous weather outlook, May 28, 4:01 AM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 401 AM EDT Thu May 28 2020 AMZ250-252-290815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 401 AM EDT Thu May 28 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-NCZ087-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 290815- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 401 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-290815- Bladen-Columbus- 401 AM EDT Thu May 28 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:13 PM EDT | River Flood Warning | ILM | Robeson | 13 hr |
| May 28, 2:00 AM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| May 28, 3:59 AM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| May 28, 11:11 AM EDT | Beach Hazards Statement | ILM | Brunswick, New Hanover, Pender | 9 hr |
| May 28, 11:25 AM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus | 110 min |
| May 28, 1:17 PM EDT | Areal Flood Advisory | ILM | Pender | 118 min |
| May 28, 2:15 PM EDT | Areal Flood Advisory | ILM | Columbus, Robeson | 2 hr |
| May 28, 7:51 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 8 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.